Severe Vitamin D deficiency + Taking supplement = VERY UNHAPPY stomach...

1FLYCHIK
By 1FLYCHIK Latest Reply 2013-03-27 03:03:19 -0500
Started 2013-02-27 09:35:13 -0600

As my doctor and I were reviewing my blood test results on friday, she was VERY alarmed at the deficiency of Vitamin D I have in my blood. She immediately had me start taking 6000 IU of vitamin D3 every day. It seems that since I have started taking the vitamin, my stomach is a wreck. Anyone have suggestions on this? OR have you experienced something similar and how did you work with the issue?

THANK YOU!!!!!


39 replies

MrsClaireB
MrsClaireB 2013-03-27 03:03:19 -0500 Report

This is so wired my doc told me I was ok with 3,000 iu so hearing all these high numbers is strange to me!

MrsClaireB
MrsClaireB 2013-03-13 22:47:31 -0500 Report

She was an Alzheimer's patient it depends on how the vitamin is made is it glued together with glucose or chemically lute red and so on I use to work for a company that if u put the vitamin in a glass of water it dissolve within an hr meaning it would be absorbed in that time loved them but got expensive something to think about

frog1951
frog1951 2013-03-10 14:52:43 -0500 Report

I am taking 50,000iu daily and have almost finished many weeks - I do not feel any different - bs out of whack - not doing well but doctors don't held , just blamr

MrsClaireB
MrsClaireB 2013-03-05 00:55:01 -0600 Report

I take gel or liquid only because it takes your system almost two weeks to dissolve in your stomach .. I take mine with a smoothie berry flavor with banana and flaxseed lol it is filling and toast rye bread /sunflower sees spread

1FLYCHIK
1FLYCHIK 2013-03-05 02:00:41 -0600 Report

Thats good to know! Thanks Mrs Claire.

MrsClaireB
MrsClaireB 2013-03-07 14:27:26 -0600 Report

You r welcome my grandmother went one day for her X-rays and they asked her later if she takes vitamins in tablet form she replied yes they showed her the X-ray with her tablets in the X-ray and said they can take weeks to dissolve she was embarrassed and awed at the results.

jayabee52
jayabee52 2013-03-10 16:09:23 -0500 Report

I really wonder if there is not a alternative explaination for that.

Perhaps Grandmother did not have sufficient stomach acid to digest the pill. Or something else was the matter. Did Grandmother have gastroparesis? Because usually whetever is in the stomach would be eventually swept into the intestines and and excreted with the stool.

Two weeks seems like an abnormally long time for ANYTHING to be in the stomach.

Mair
Mair 2013-03-04 00:09:43 -0600 Report

Hello,

perhaps I can help as someone whom is also very low on the vitamin D o a regular basis. I am outside get sushine etc. My dr. stated some people just canot absorbe enough of it. Try taking it with crackers or another non acidic food. You can also ask your doctor if you can take smaller doses at a time ( do not do this on your own) I take mine three times a day. Good luck to you.

Phillb80
Phillb80 2013-03-02 09:10:41 -0600 Report

I would research what foods provide vitamin d (mushrooms are the only veg) and increase intake of such foods while halving your supplements. Worked for me and now I take 0 supplements.

cograndma
cograndma 2013-03-04 06:09:40 -0600 Report

I believe that broccoli has vit D andC…

jayabee52
jayabee52 2013-03-04 09:39:56 -0600 Report

Yes I understand that Broccoli has Vit D. However I believe it needs to have some fat with it to make it bioavailable, something like cheese. (love it with cheese on it!)

locarb
locarb 2013-03-01 16:51:57 -0600 Report

As others have suggested, try taking it throughout the day. For me it helped if I take it with food, no matter how minimal the amount you choose to eat. Lastly, and I am not advertising or promoting any one or anything, I started taking D3 from Swanson Vitamins. They're much less expensive than retail stores and I've never had the problem again. In fact, I just recently had blood tests and I'm fine at 4,000 IU taken throughout the day.

Best of luck finding what works for you.

1FLYCHIK
1FLYCHIK 2013-03-01 16:53:49 -0600 Report

Thank you, I am def going to try taking it with food, Always took all of them first thing in the morning…

Lymy
Lymy 2013-03-01 16:42:07 -0600 Report

I changed doctors in 2010 because my doctor closed her practice and moved 55 miles away. We were already going 34 miles to see her but 55 miles that was just too much. Anyway the doctor we got hooked up with started treating us by doing a FULL blood work-up. Both my husband and I were very much vitamin D deficient He gave my hubby 50,000 units weekly for three weeks and no more for at least the next year, now he takes 1,000 iu of D3 daily. (he's not full blown diabetic). Me on the other hand, I got 50, 000 units twice a week for 6 weeks then once a month for ever., Plus I take the 1,000 iu D3 daily too. I don't know what brand you are taking, but I do not have any side effects from this med and I have quite a sensitive digestion system.

Jim Edwards
Jim Edwards 2013-03-01 15:28:46 -0600 Report

I was on that a few years back and I did 2 things that helped. Frist, I took it after my meals, so it was on a full stomach. Next, I broke the pill in half and took one after b-fast, and one after lunch. It did not bother me then. VIT D comes naturally from the sun, so if you are indoors a lot this time of year that is probably contributing to it. some days i will sut in my truck, facing the sun for 30-60 minutes. It is great. It is warm and my mind drifts to the summer beach!

cograndma
cograndma 2013-03-02 21:04:02 -0600 Report

did you look up vit D and see if it was OK to break the pill… some drugs and supplements are not supposed to be broken…Just a suggestion, because I know how big some calcium and vit D pills can be… I use Nature Made and the 1000mg pills are very small.

AmeliaTheBugologist
AmeliaTheBugologist 2013-02-28 10:26:13 -0600 Report

I take 8,000 units a day, but I split up the dose into two 2,000 unit capsules each; once in the morning and once at night with a meal. I haven't had any trouble with stomach aches so far. Is it possible you are having a reaction to the coating of your pills? It may not be the vitamin D3 you are reacting to but any inactive ingredients in the pill. Just a thought.

Good luck figuring it out!

angel787
angel787 2013-02-28 09:11:48 -0600 Report

I have the same problem I have no vitamin d in my system I was put on prescription Vitamin D 50,000 units for a week every month then was told to take over the counter vitamin D 1000 units and boy my stomache didn't like it at all, I am going to see the doctor in a week or so, will let you know what is said. Hope you are ok and if you come up with any answers feel free to message me.

cograndma
cograndma 2013-03-02 21:05:53 -0600 Report

OMG 50,000 units.. to me that sounds quite extreme…Or did you mean to say 5,000??? Just wondering… How are yo doing now…

Fefe12
Fefe12 2013-02-27 15:34:24 -0600 Report

I understand the worry but maybe you should back off a bit and take alittle less and in a few days add more. Try taking it twice a day instead of all at once. I don't like the hard pills I use the gummy D I've had no stomach issues with it. Again try taking it more often and less at a time. hope it works

jayabee52
jayabee52 2013-02-27 11:26:06 -0600 Report

Perhaps you could back away from the D3 a bit, try 5000 and if your discomfort diminishes then you know that is what may be doing it. If not, I'd back off another 1000 IU.

The whole idea is to get your tummy used to that much D3. Eventually when the tummy is tamed then you can work back up to the ultimate dose.

I had been taking 6000 IU without trouble, but now my dialysis Dr told me to discontine the supplement since I am getting another formulation of D3 in my returning blood from my machine.

James

1FLYCHIK
1FLYCHIK 2013-02-27 13:00:19 -0600 Report

Thank you so much James! I will definately try it! Do you happen to know why my doctor was so concerned with the deficiency? She said she didnt want to worry me, but I do not like the "unknown"

jayabee52
jayabee52 2013-02-27 13:09:43 -0600 Report

I believe the reason for Dr's concern may be read in this artice on Vit D defiency on webMD here ~ http://www.webmd.com/diet/vitamin-d-deficiency

1FLYCHIK
1FLYCHIK 2013-02-27 13:43:21 -0600 Report

Wow… they said anything below 12 is a deficiency… Mine was at 6… I did not know all of that about it. Thanks for the WebMd link… Again, you are a savior :)